4 Dead From Rare Fungal Meningitis
26 Cases, Hundreds of Possible Infections From Tainted Steroid Shots
WebMD News Archive
Oct. 3, 2012 -- Four people have died in an outbreak of a rare fungal meningitis linked to contaminated spinal steroid injections.
So far there are 26 known cases in five states: Tennessee (18 cases, two deaths), North Carolina (one case, no deaths), Florida (two cases, no deaths), Virginia (three cases, one death), and Maryland (two cases, one death).
"New cases are almost certain to be identified," Tennessee Health Commissioner John J. Dreyzehner, MD, MPH, said today in a news teleconference.
The infections were traced to steroid injections (methylprednisolone acetate) made by a single compounding pharmacy: The New England Compounding Center (NECC).
"FDA is working with several state health departments and is still investigating the scope and cause of the outbreak of fungal meningitis," FDA spokeswoman Erica Jefferson tells WebMD.
One Sept. 26, the NECC recalled three suspect lots of the medication. The action was not made public, but clinics that ordered the steroid were notified.
The clinics that gave the shots -- a common treatment for inflammation-related back pain -- have been frantically calling patients to warn them they might be infected. It's not clear how many patients are involved.
Tainted Steroids Given to Hundreds
The first of the three suspect lots of medication were given to 737 patients in Tennessee alone. Since then, two more lots of the steroid have been recalled. One of the Tennessee clinics had 2,000 vials of the tainted medication, thought to be the largest single supply in the U.S.
People getting the calls are being told to be on the lookout for the gradual onset of fungal meningitis symptoms:
Headache, especially one that worsens
- Nausea, vomiting
- Sensitivity to light
- Stiff neck
- Slurred speech
- Unsteady gait
- Infrequent urination
- Changes in mental status and confusion
Only patients who got spinal injections of the tainted medication since July 1 are at risk. Those infected in this way cannot spread the infection to other people. Fortunately, the vast majority of patients who received the injections have shown no symptoms.
"Some patients who have been hospitalized are doing better, but some are very seriously ill and may die," says David Reagan, MD, PhD, chief medical officer of the Tennessee Department of Health. "All patients who may possibly have been infected should seek help early on."